Hail, Saline
- When
- May 6, 8:07 PM CST to 8:10 PM CST
- Where
- Saline County, 4.37 mi W of Gypsum
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.710, -97.500
Report was from a KAKE Television chaser.
An isolated supercell thunderstorm developed just to the north of a warm frontal boundary during the evening hours of May 6th, 2010. This thunderstorm moved just south of Intersate 70 across Central Kansas, producing a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated supercell thunderstorm developed just to the north of a warm frontal boundary during the evening hours of May 6th, 2010. This thunderstorm moved just south of Intersate 70 across Central Kansas, producing a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 5:46 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 646 PM CDT THU MAY 6 2010 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STILL TOUGH CALL ON WHEN/WHERE CONVECTION WILL INITIATE. BASED ON CUMULUS FIELD...BEST BET IN THE FIRST FEW HOURS WILL BE IN THE VICINITY OF KRSL/KSLN. OTHERWISE BEST CHANCE WILL BE A BIT LATER WITH THE ARRIVAL OF THE COLD FRONT. CAPPING WILL LIMIT SOUTHERN EXTENT...SO WILL KEEP KHUT/KICT/KCNU DRY FOR NOW AND UPDATE WHEN THINGS ARE MORE CERTAIN. OTHERWISE GUSTY WINDS IN WAKE OF THE FRONT. -HOWERTON && .PREV DISCUSSION... /ISSUED 334 PM CDT THU MAY 6 2010/ DISCUSSION... FORECAST CONCERNS...CONVECTIVE CHANCES/SEVERE POTENTIAL THIS EVENING...AND THEN AGAIN EARLY NEXT WEEK. A FAIRLY VIGOROUS UPPER SHORTWAVE TROF ACROSS THE NORTHERN ROCKIES WILL MOVE EAST ACROSS THE NORTHERN PLAINS TONIGHT. THE SHORT TERM MODELS CONTINUE TO SHOW MODERATE INSTABILITY ALONG/SOUTH OF THE SURFACE WARM FRONT BY EARLY EVENING. IN THE ABSENCE OF CLOUDS...STRONG DIURNAL HEATING HAS AIDED IN THE NORTHWARD MIGRATION OF THE WARM FRONT THIS AFTERNOON... WHICH WILL BE SITUATED ACROSS CENTRAL KANSAS ABOUT THE TIME OF CONVECTIVE INITIATION TOWARD 00Z. STORMS THAT DEVELOP CLOSER TO I-70 WILL LIKELY REMAIN MORE ELEVATED...THOUGH STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE FOR ORGANIZED SEVERE STORMS WITH LARGE HAIL. BETTER LOW LEVEL CONVERGENCE WITHIN THE WARM SECTOR JUST EAST OF THE SURFACE LOW AND ATTENDANT DRY-LINE/COLD FRONT SHOULD FORCE ADDITIONAL CONVECTION FURTHER SOUTH INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS BY LATE EVENING INTO THE OVERNIGHT HOURS. SEVERE POTENTIAL COULD CONTINUE FOR A FEW HOURS PAST MIDNIGHT WITH DAMAGING WINDS BECOMING AN EQUAL RISK AS WELL. THE POST FRONTAL SURFACE GRADIENT WILL ALSO SUPPORT GUSTY WINDS IN THE WAKE OF ANY CONVECTION TONIGHT INTO FRIDAY MORNING...AND PLAN TO EXPAND THE WIND ADVISORY IN TIME AND SPACE. OTHERWISE...THE RATHER EXPANSIVE MODIFIED CANADIAN AIRMASS IS STILL ON TRACK TO DROP SOUTH ACROSS THE PLAINS/MIDWEST ON FRIDAY PROVIDING A COOLISH WEEKEND TO THE AREA. CHANCES FOR PRECIP LOOK TO RETURN BY SUNDAY AS ELEVATED LIFT AND MOISTURE DEVELOPS WELL OUT AHEAD OF THE DEVELOPING UPPER TROF BY THAT TIME OFF THE CALIFORNIA COAST. THE GFS AND ECMWF SEEM TO BE IN BETTER AGREEMENT ON THE DEVELOPMENT OF A MEAN LONGWAVE UPPER TROF ACROSS THE WEST BY THE MIDDLE OF NEXT WEEK. THEY STILL EJECT A LEAD SHORTWAVE ACROSS THE CENTRAL PLAINS ON MONDAY INTO MONDAY NIGHT...WITH AMPLE MOISTURE/INSTABILITY AND STRONG DYNAMICS LEADING TO A GOOD CHANCE FOR A POSSIBLE OUTBREAK OF SEVERE CONVECTION ACROSS THE REGION. THE MOISTURE MAY BE SHUNTED JUST SOUTH OF THE AREA ON TUESDAY...AS THE SURFACE FRONTAL BOUNDARY SHIFTS SOUTH INTO OKLAHOMA AND BECOMES QUASI-STATIONARY...AS THE MAIN UPPER TROF SITS BACK ACROSS THE FOUR CORNERS OR SOUTHWEST CONUS. THIS FRONT WILL REMAIN THE FOCUS FOR CONVECTIVE CHANCES INTO MID-WEEK WITH AT LEAST ELEVATED CONVECTION NORTH OF THE FRONT ACROSS MUCH OF THE AREA. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A LARGE AMOUNT OF UNCERTAINTY TODAY WHERE CONVECTION WILL DEVELOP. A FRONT WILL DEVELOP ALONG A WEAK WIND SHIFT WHICH EXTENDS FROM KGBD TO KJLN. A SECOND WIND SHIFT IS MOVING NORTH ACROSS OKLAHOMA AND AT 18Z WAS LOCATED FROM KLBL-KJWG. THIS SECOND BOUNDARY WILL GRADUALLY MOVE NORTH. LOCAL WRF AND NCEP WRF 15Z RUNS BOTH TREND TOWARD CONVECTION DEVELOPING NEAR KEMP AND ACROSS THE FLINT HILLS. THEN AN MCS MOVES EAST ACROSS KANSAS AFFECT KRSL BY 06Z AND EXITING THE STATE BY 13Z. THE OTHER NCEP MODELS CONTINUE TO FOCUS ON CENTRAL KANSAS FOR INITIATION AROUND 00Z. GIVEN THAT...WROTE TAF FORECASTS THAT TREND MORE TOWARD THE LOCAL WRF AND RUC SOLUTIONS. WILL INCLUDE NO MORE THAN CB FOR CLOUDS /VERSUS VCTS/ UNTIL UNCERTAINTY DECREASES. KRC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 67 40 64 / 20 10 0 10 HUTCHINSON 49 65 36 63 / 40 10 0 10 NEWTON 51 65 38 62 / 40 10 0 10 ELDORADO 54 67 39 63 / 30 10 0 10 WINFIELD-KWLD 54 69 40 65 / 10 10 0 10 RUSSELL 44 62 33 61 / 50 10 0 10 GREAT BEND 45 63 34 62 / 50 10 0 10 SALINA 48 64 35 62 / 50 10 0 10 MCPHERSON 49 64 36 62 / 50 10 0 10 COFFEYVILLE 59 70 41 64 / 20 10 0 10 CHANUTE 57 68 40 63 / 30 10 0 10 IOLA 57 67 40 62 / 40 10 0 10 PARSONS-KPPF 58 70 40 64 / 20 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 3 AM TO NOON CDT FRIDAY FOR KSZ049-051-052- 068-083-091-092. WIND ADVISORY FROM 11 PM THIS EVENING TO NOON CDT FRIDAY FOR KSZ032-033-047-048-050-067-082. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT THU MAY 6 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 425 PM CDT THU MAY 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF HIGHWAY 50. THE PRIMARY RISKS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH. A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL COULD AFFECT AREAS AS FAR SOUTH AS HIGHWAY 400. STRONG AND GUSTY NORTH WINDS WILL DEVELOP ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS BEHIND A COLD FRONT LATE TONIGHT. PLEASE REFER TO LATEST WIND ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE GUSTY NORTH WINDS ARE EXPECTED TO LINGER THROUGH FRIDAY MORNING ACROSS CENTRAL AND MUCH OF SOUTH CENTRAL KANSAS. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE DETAILS. PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS THE AREA FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK. SEVERE STORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH MONDAY NIGHT ACROSS THE AREA. THERE IS POTENTIAL THAT SIGNIFICANT SEVERE WEATHER COULD IMPACT SOME OF THE AREA...PLEASE CHECK LATER FORECASTS AND OUTLOOKS FOR UPDATES AND FURTHER DETAILS ON THE POTENTIAL SEVERE WEATHER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL KANSAS THIS EVENING...GENERALLY ALONG AND NORTH OF HIGHWAY 50. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 837 PM CDT THU MAY 6 2010 KSZ049-051-070215- MCPHERSON-SALINE- 837 PM CDT THU MAY 6 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MCPHERSON AND SALINE COUNTIES... AT 837 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LINDSBORG...OR 15 MILES SOUTH OF SALINA...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
4 hail. Local standard time, as filed.
Report was from a KAKE Television chaser.
The hail covered the ground.
Report was from a KAKE Television chaser.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232125, 232127, 232126, 232128.